Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS El Paso, TX

October 18, 2002El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Oct 18, 2002, 8:52 AM MDT for El Paso County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2002, 8:52 AM MDT (14:52 UTC)
Expired
Oct 18, 2002, 9:30 AM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 26 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WUUS54 KEPZ 181452 CCA
SVRELP
TXC141-181530-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
847 AM MDT FRI OCT 18 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN EL PASO COUNTY IN TEXAS
  INCLUDING THE WEST SIDE OF EL PASO

* UNTIL 930 AM MDT

* AT 837 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 10 MILES WEST OF EL PASO...MOVING NORTHEAST  
  AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...THE WEST SIDE OF  
  EL PASO AT 900 AM MDT

AS THIS STORM MOVED THROUGH SANTA TERESA IT PRODUCED THREE QUARTER 
INCH SIZE HAIL...TORRENTIAL RAINS...AND STRONG RAINS. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE 
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3181 10647 3173 10635 3199 10620 3199 10660

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:28 AM MDT, 6 hours 24 minutes earlier.

Area forecast discussion, Oct 18, 2:28 AM MDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
228 AM MDT FRI OCT 18 2002

SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS AN UPPER LOW
PRESSURE SYSTEM MOVES OVER THE AREA. SKIES WILL CLEAR ON SATURDAY AS
THE ATMOSPHERE DRIES OUT.  COOLER DAYTIME TEMPERATURES EXPECTED THE
NEXT COUPLE DAYS BEFORE GRADUALLY WARMING TOWARD THE MIDDLE OF NEXT
WEEK.

DISCUSSION...
MODELS IN AGREEMENT TO BRING AN UPPER LOW CURRENTLY OVER SOUTHERN
ARIZONA ACROSS THE SOUTHERN NEW MEXICO TODAY.  SATELLITE IMAGERY
INDICATES MUCH OF THE MOISTURE STREAMING AHEAD OF THE SYSTEM HAS
SHIFTED EAST OF THE AREA.  WHILE NOT AS MUCH MOISTURE WILL BE
AVAILABLE...THE COLD POOL ASSOCIATED WITH THE LOW WILL RESULT IN
DECENT LAPSE RATES TO DESTABILIZE THE AIR MASS  FOR A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS TODAY.  WRAP AROUND MOISTURE
WILL RESULT IN PARTLY CLOUDY CONDITIONS THROUGH MUCH OF TONIGHT WITH
CLEARING EARLY SATURDAY.  COOLER AIR MASS BEHIND THE LOW WILL FILTER
INTO THE AREA WITH DAYTIME TEMPERATURES BELOW SEASONAL NORMALS
THROUGH THE WEEKEND.  A WEAK UPPER TROUGH WILL MOVE OVER THE DESERT
SOUTHWEST SUNDAY AND MONDAY. MAIN AFFECT FROM THIS SYSTEM WILL BE
ADDITIONAL CLOUDS FOR PARTLY CLOUDY SKIES.  A MAINLY  ZONAL FLOW
ALOFT TAKES OVER AFTER THAT THROUGH MUCH OF NEXT WEEK.  MODELS
PROJECT SOME BACKDOOR COLD FRONTS MIGHT PUSH DOWN FROM THE NORTH BUT
ARE NOT EXPECTED TO MAKE IT INTO THE FORECAST AREA WHILE ZONAL
PATTERN IS IN PLACE.  TEMPERATURES WILL GRADUALLY RISE INTO THE MID
70S ACROSS THE LOWLANDS BY MID WEEK.

EL PASO               BU  71/ 50/ 71/ 47/ 71  20000
LAS CRUCES            BU  68/ 43/ 69/ 40/ 69  20000
ALAMOGORDO            BU  68/ 46/ 69/ 43/ 69  20000
CLOUDCROFT            BU  49/ 34/ 51/ 31/ 51  31000
TRUTH OR CONSEQUENCES BU  68/ 45/ 69/ 42/ 69  21000
SILVER CITY           BU  63/ 41/ 63/ 38/ 63  31000
DEMING                BU  68/ 44/ 70/ 41/ 70  20000
LORDSBURG             BU  69/ 43/ 70/ 40/ 71  20000
SIERRA BLANCA         BU  68/ 48/ 69/ 45/ 69  20000

.ELP...NONE

04

N
Hazardous weather outlook, Oct 18, 8:11 AM MDT, 41 minutes before
NMZ022>025-030>032-TXZ055-056-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

AN UPPER LOW PASSING OVER SOUTHERN NEW MEXICO WILL GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY
BECOME SEVERE...PRODUCING VERT STRONG WINDS...LARGE HAIL AND
POSSIBLE A TORNADO.  THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH
AND TAPER OFF THIS AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER SERVICES MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...

MAINLY DRY WESTERLY FLOW PATTERN WILL FILL IN BEHIND THE LOW. NO
HAZARDOUS WEATHER EXPECTED AT THIS TIME.

LUNDEEN

In the hours before

Special weather statement, Oct 18, 8:05 AM MDT, 47 minutes before
NMZ024-032-TXZ055-181700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
805 AM MDT FRI OCT 18 2002

POTENTIAL FOR SEVERE WEATHER

A LINE OF THUNDERSTORMS EXTENDS FROM 10 MILES WEST OF LAS CRUCES TO
30 MILES WEST OF EL PASO SOUTHWARD TO JUST SOUTH OF THE BORDER.
THIS LINE IS MOVING EASTWARD AT 20 TO 25 MPH. DOPPLER WEATHER RADAR
SHOWS THREE CELLS AT THE SOUTHERN END OF THE LINE ARE SHOWING
SIGNATURES OF POSSIBLE SEVERE WEATHER. THESE STORMS WILL MOVE INTO
THE EL PASO AREA IN ABOUT ONE HOUR. THESE STORM WILL BE CAPAPBLE OF
PRODUCING BRIEF DOWNPOURS...HAIL...AND STRONG GUSTY WINDS...HOWEVER
STAY ALERT AS THE POTENTIAL THAT THESE STORMS MAY BECOME SEVERE IS
HIGH AT THIS TIME.  FURTHER STATEMENTS WILL FOLLOW. CONTINUE TO
MONITOR NOAA WEATHER RADIO OR THE LCOAL MEDIA.

NNNN

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:50 AM MDTSevere Thunderstorm WarningEPZEl Paso40 min
Oct 18, 2:03 PM MDTSevere Thunderstorm WarningEPZEl Paso17 min
Oct 18, 2:30 PM MDTSevere Thunderstorm WarningEPZHudspeth60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.